Main Article Content

Dr Farahani Nabila binti Mat Saad

Abstract

INTRODUCTION:


 


The ongoing covid 19 pandemic hold many misteries. Patient may present to us with many different complaints and mostly with hypoxia.  However , COVID 19 patient  may present to us with other causes of  hypoxia.This is a case of accidental poisoning of child with methadone. Methadone toxicity is characterised  by respiratory depression ,central nervous system depression and miosis.


 


CASE DESCRIPTION


 


A healthy 3 years old girl presented to us with sudden onset of noisy breathing and less responsive. It was preceed by 3 days of fever and had contact with her uncle who diagnosed with COVID 19. Otherwise,the child had  no other symtoms, no change of behavior or history of seizure.Upon arrival patient not response to call, irregular breathing and grunting. Oxygen saturation was 81% under room air. Child was warm, satisfactory pulse volume and cardiac monitor showed sinus tachycardia. GCS was E1V1M1, and pupil was constricted. Rapid test for covid revealed positive for COVID 19. Child was put on oxygen supplementation, gave bolus 20ml/kg and in view of  no improved in GCS and for airway protection, we proceed with intubation. Post intubation vital sign was stable  and no sedation started as patient GCS remain low. Proceed with CT brain but no abnormality seen. After 7 hours of intubation , the child suddenly woke up and self extubated. Child become more conscious and can obey command. But intermittently become drowsy and shallow breathing. Oxygen saturation improved to 98%  under  room air. Parent came and revealed that, she accidentally ingested her uncle methadone around 150ml because it was kept in Fanta bottle drink. In view of  intermittent drowsy, we perscribe her with IV naloxone and continued with IVI naloxone. Vital sign was stable and patient admitted to PICU. Urine toxicology in emergency was negative.


 


CONCLUSION:


It was challenging to make diagnosis of intoxication especially without proper history and patient is a COVID 19. Intoxication of methadone is lethal even in small dose. Early recognition of specific sign of  intoxication is important and  treatment with opiates antagonist are effective provided they are administered  in time.

Downloads

Download data is not yet available.

Article Details

Section
EMAS Meeting 2021 Abstracts